Latest Findings Link PPIs to Heart Attack, Hospital Infections and Fractures
The continuing onslaught of awful health news for people who take antacids is enough to cause heartburn itself—it just goes from bad to worse! A brand-new study has linked the use of proton-pump inhibitor (PPI) medications with increased risk for another heart attack in patients who’ve already had one. That finding follows closely on the heels of other research linking these drugs with a higher risk for intestinal infections in hospital patients and fractures in postmenopausal women. Each of these dangers can be life-threatening—so it seems unnecessarily risky to take a drug for something that can be controlled by making some lifestyle changes.
What makes this especially worrisome is that these new findings are getting tossed onto a heap of others that are being ignored—not only by the folks who are loathe to give up the quick relief that antacids bring after intemperate eating and drinking but also by their doctors, who continue to churn out enough prescriptions for popular PPIs such as esomeprazole (Nexium), lansoprazole (Prevacid), omeprazole (Prilosec) and pantoprazole (Protonix) to make them the third best-selling drug category in this country.
WHY SO MANY PROBLEMS?
People are literally asking for trouble. “These antacids continue to be over-requested by patients, who depend on them to control chronic heartburn, and overprescribed by physicians for patients in the hospital and for everyday life to manage digestive disturbances,” said Daily Health Newscontributing editor Andrew L. Rubman, ND. “As a result, we’re seeing both long- and short-term medical complications.”
Dr. Rubman and I sat down once again to discuss the latest round of risks posed by PPIs. Other than as a short-term solution for serious digestive conditions, Dr. Rubman is vehemently opposed to these drugs and recommends that you explore safer alternatives.
PPIs, which work by suppressing stomach acid, are effective short-term treatments for gastroesophageal reflux disease (GERD) and peptic ulcers. But, said Dr. Rubman, if taken daily for more than three weeks, they impair digestion, harm the liver and suppress immune functions. Even though their dangers have been widely reported, PPIs continue to be prescribed for longer periods of time than is safe and/or for less serious conditions, such as indigestion and heartburn.
HEART ATTACK DANGER
The newest study connecting PPI use with subsequent cardiovascular events in patients who have had a first heart attack comes from Denmark and was published in the September 21, 2010, issue of Annals of Internal Medicine. Following more than 56,000 patients for one year after their first heart attacks, researchers found that taking PPIs raised the likelihood that a patient would have an additional heart event within 30 days of discharge by 30%!
Why? Dr. Rubman explained that PPIs skew nutrient absorption, impede liver function and alter the bacterial balance in the intestines, making the heart more vulnerable to inflammation, arrhythmia and oxygen starvation.
PPIS MAKE HOSPITAL PATIENTS SICKER
At Beth Israel Deaconess Medical Center in Boston, researchers examined the records of more than 100,000 adults who were admitted to the hospital for three days or more during a recent five-year period. They found that about half were prescribed acid-suppressing medications—and that these were associated with higher incidence of infections caused by the dangerous bacterium C. difficile. The risk was 53% higher in patients taking mild acid-suppressing drugs (known as H2RA drugs—such as Pepcid, Tagamet or Zantac)…and 74% higher in those taking the more powerful ones (Nexium and rabeprazole/Aciphex). This study was published in the May 10, 2010, issue of Archives of Internal Medicine.
The explanation: Doctors routinely administer PPIs to hospital patients whose digestion is impaired by illness, medications or surgery, Dr. Rubman explains. This offers short-term relief of discomfort but also drastically decreases digestive efficiency and removes an important natural barrier against pathogens such as C. difficile. Other research shows that hospital patients taking PPIs are at an increased risk for hospital-acquired pneumonia, with fragile seniors being especially vulnerable.
Another study (also in the May 10, 2010, Archives of Internal Medicine) affirms the link between PPIs and broken bones. Following 130,000 postmenopausal women (age 50 to 79) with no history of hip fracture for more than seven years, researchers found that those regularly taking PPIs experienced…
- 47% increased risk for spine fractures.
- 26% increased risk for forearm and wrist fractures.
- 25% increased risk for total factures.
Possible cause: Based on earlier research with similar findings, the authors speculate that suppressing stomach acid over sustained periods may impair the body’s ability to absorb calcium.
DR. RUBMAN’S ADVICE
Don’t mess with your digestive system, warns Dr. Rubman. It is your body’s most important point of interaction with the outside world, and altering its natural function causes a wide range of serious problems, some quite dangerous.
He suggests instead trying to improve digestive function by following these strategies: Avoid hard-to-digest foods such as red meat, fatty or fried items and sugary desserts…eat more fiber-rich whole foods, such as steamed vegetables and ripe fruits… chew food thoroughly… and don’t eat within 60 to 90 minutes of bedtime so that your digestive system is calm at night.
For occasional heartburn or indigestion: Dr. Rubman suggests sipping four ounces of water with one half-teaspoon of baking soda stirred into it—but cautions that even this natural remedy should be used only occasionally.
If your problems persist, see a physician with expertise in digestive issues, such as a licensed naturopathic doctor who can prescribe appropriate digestive enzymes to help your body process food better as part of a comprehensive treatment program. Solving the problem is far better than masking the symptoms.